Illinois, 2001

Flood in Illinois, May 19 to 22, 2001

May 19 to 22, 2001 · NWS LSX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 19, 2:20 AM CST, 11 hours 40 minutes earlier.

Area forecast discussion, May 19, 2:20 AM CST, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
320 AM CDT SAT MAY 19 2001

VERY IMPRSV CNVCTVLY ENHANCED SYS CONTS TO SPIN ABT OVR THE BOOTHEEL
RGN WITH SFC LOW/REFLECTION INVOF OF CGI AT 09Z.  LOW CLDS WRAP BACK
ARND LOW LVL CIRCLN CNTR FM JUST NORTH OF STL TO NR SGF AND IT
APPEARS CLRG OF THE WRN EDGE IS BEING DLAD BY DVLPMNT OF ST/FG IN
IT'S IMMEDIATE WAKE.  PCPN FOR THE MOST PART HAS WOUND DOWN QUITE A
BIT ALTHO SOME SPOTTY -SHRA CONTS TO ROT SSW ABT THE MID LVL CIRCLN
CNTR.  STLT AND MDL TRENDS INDCT THAT THE WHOLE SYS SHUD CONT TO
DEPART TO THE EAST OF THE MS RVR THIS MRNG BUT WON'T BE IN A BIG
HURRY TO DO SO.  WL NEED TO MENTION CLDS THIS MRNG OVR THE SE HALF
OF THE CWFA AND INTO ERLY AFT XTRM SE SXNS.  MAY ALSO NEED TO
MENTION SOME SPOTTY PCPN AS WELL.  TMP TRENDS ARE GNRLY IN THE RGT
DIRECTION FOR TDA ALTHO WL NEED TO MAKE SOME ADJUSTMENTS BASED ON
PROJECTED CLRG TRENDS.

WK SFC RDG IN THE WAKE OF THE DEPARTING SFC LOW WL CONT TO INFLUENCE
WX TNGT.  WNDS WL BE FAIRLY LGT AS A RESULT BUT SHUD BCM MORE ELY IN
RESPONSE TO FALLING SFC PRES ACRS THE PLAINS.  WITH THE WNDS FAIRLY
LGT TNGT...LOWS AND POTENTIAL FOR ANY FOG DVLPMNT WL REVOLVE ARND
EWD SPRD OF HI CLDS FM PLAINS CNVCTN.  AS IS TYPICALLY THE
CASE...COOLER READINGS SHUD BE FM SE MO INTO SW IL WHERE LIGHTEST
WNDS WL RESIDE AND CLDS WL ARRIVE LATEST.

INITIAL IMPACTS OF BIG PATTERN CHG WL BEGIN ON SUN AS BOTH THE ETA
AND AVN BRING THE FIRST IN A SERIES OF SHRTWVS INTO THE CWFA BY
AFT.  THIS COINCIDES WITH VEERING H85 FLOW AND A GOOD RETURN OF LOW
AND MID LVL MSTR.  IT THE ETA IS CORRECT CURRENT POPS LK ON THE MARK
WITH LIKELY FM WC IL INTO MID MO...HOWEVER IF THINGS SLOW DOWN AT
ALL THIS WL BE 3-6H FAST.  ATTM WL CONT WITH CURRENT FCST AS IT
APPEARS TO BE THE CONSENSUS OF THE SHRT RNG MDLS.

BIGGEST MDL DIFS WHICH IMPACT OUR RGN EVOLVE SUN NGT INTO MON WITH
THE AVN MUCH FASTER WITH THE CDFNT THAN THE ETA.  TIMING IS REALLY
MOST CRITICAL WITH TMPS AS IT APPEARS THERE WL BE A THREAT OF
POST-FRONTAL PCPN ON MON WITH A SCNDRY SHRTWV TROF.  ATTM AM LEANING
TWDS THE SLOWER ETA WHICH IS SUPPORTED BY BOTH THE NOGAPS AND
CANADIAN MDL...AND THEREFORE LOWS HV BEEN ADJUSTED A BIT MORE IN LN
WITH THE ETA 2M TMP VALUES.

THE MAJOR PATTERN CHG CONTS TO EVOLVE THRU THE FIRST HALF OF THE WK
AS AN UNSEASONABLY STG LNGWV TROF CARVES OUT OVR THE NATION'S
MIDSECTION...WITH BOTH THE CANADIAN AND MRF EVENTUALLY DVLPG AN
IMPRSV CLOSED LOW OVR THE OH VLY BY 120H.  I MAY MAKE A FEW DOWNWARD
TWEEKS TO THE EXTDD TMPS BUT WON'T MESS WITH THE WX SPECIFICS.

.STL...NONE
GLASS



In the hours before

Special weather statement, May 19, 11:05 AM CST, 2 hours 55 minutes before
ILZ058>060-064-065-069-070-074-079-095-097>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-192300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1205 PM CDT SAT MAY 19 2001

THREAT:  THUNDERSTORMS ARE NOT EXPECTED.

WHEN:  THIS AFTERNOON AND TONIGHT.

SITUATION:  A LOW PRESSURE SYSTEM OVER SOUTHEASTERN MISSOURI WILL
MOVE EASTWARD INTO THE TENNESSEE VALLEY REGION...ALLOWING A WEAK
RIDGE OFn HIGH PRESSURE TO BUILD INTO THE REGION THIS AFTERNOON AND
TONIGHT. THE NEXT RISK FOR THUNDERSTORMS WILL BE LATE SUNDAY.

PEDIGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, St. Clair

When
May 19, 2:00 PM CST to May 22, 2:00 PM CST
Where
St. Clair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

The Mississippi River rose over its banks for a few days in St. Clair County across from St. Louis. A few roads right along the river bank went underwater, otherwise there was no damage. Location Flood Stage CrestSt. Louis 30 ft 30.6 ft on 5/21/01

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244877.